Virginia, 2008

Tornado and Hail in Virginia, June 3, 2008

June 3, 2008 · NWS RNK · 7 events in 3 counties and zones

Low level boundaries, an unstable airmass, and an upper level disturbance provided the trigger for isolated severe thunderstorms during the afternoon and evening of June 3, across southwest Virginia. One severe thunderstorm produced a brief EF0 tornado in the city of Roanoke.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Low level boundaries, an unstable airmass, and an upper level disturbance provided the trigger for isolated severe thunderstorms during the afternoon and evening of June 3, across southwest Virginia. One severe thunderstorm produced a brief EF0 tornado in the city of Roanoke. Other severe storms produced hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 5:55 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 3, 5:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
655 PM EDT TUE JUN 3 2008

.SYNOPSIS...
AS HIGH PRESSURE MOVES OFF OF THE ATLANTIC COAST TONIGHT...LOW
PRESSURE MOVING ALONG A FRONT ACROSS THE OHIO VALLEY WILL PUSH
SOUTH INTO WEST VIRGINIA AND NORTHERN VIRGINIA WEDNESDAY NIGHT.
FOR THE END OF THE WORK WEEK...HIGH PRESSURE AT THE SURFACE AND
ALOFT WILL BUILD OVER THE REGION. THIS WILL RESULT IN VERY WARM
TEMPERATURES IN MANY AREAS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...

THIS EVENING...APPEARS THAT SHOWERS AND SCATTERED THUNDER WILL
PERSIST BEYOND 00Z. RADAR AND SATELLITE IMAGERY DEPICT BAND OF
CONVECTION(DECAYING MCS) CROSSING INTO THE NW SECTIONS OF THE
FORECAST AREA AT 23Z. THIS CONVECTION SHOULD CONTINUE TO WEAKEN AS
IT MOVES IT A RAIN COOLED STABLE AIR MASS. HAVE ADJUSTED OR EXTENDED
CATEGORICAL POPS INTO THE LATE EVENING HOURS THEN RESUME TREND OF
DECREASING POPS TO CHANCE/SLIGHT CHANCE OVERNIGHT. -WSS

OTHERWISE ON WEDNESDAY...WITH THE COLD FRONT PUSHING SOUTH...LIFT
AGAIN INCREASES PARTICULARLY WEDNESDAY AFTERNOON. CURRENTLY...THE
NORTHERN HALF OF THE FORECAST AREA IS FORECAST BY SPC TO BE UNDER A
SLIGHT RISK OF SEVERE WEATHER...WHICH SEEMS TO MAKE SENSE GIVEN THE
INSTABILITY FORECAST BY THE GFS...UP TO 2000J/KG ON THE WESTERN
SLOPES OF WEST VIRGINIA WITH LOWER VALUES IN THE PIEDMONT. EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS NORTH AND NORTHWEST...MORE
SCATTERED IN MUCH OF THE PIEDMONT...BEFORE DIURNAL COOLING AND THE
BEGINNING OF RIDGING BUILDING NORTH RESULTS IN DIMINISHING CHANCES
FOR SHOWERS AS INSTABILITY FALLS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
ONCE THE INSTABILITY WANES OVERNIGHT WEDNESDAY AS RIDGING STARTS
TO BUILD IN...CHANCES FOR MUCH MORE THAN ISOLATED SHOWERS AND
THUNDERSTORMS DIMINISH. GENERAL SUBSIDENCE BECOMES FAIRLY STRONG
FOR THE END OF THE WORK WEEK AS HIGH PRESSURE BUILDS IN AT THE
SURFACE AND ALOFT...WITH A 5920M 500MB HIGH BASICALLY DIRECTLY
OVERHEAD BY 12Z FRIDAY. DRY CONDITIONS ARE CURRENTLY ANTICIPATED
FRIDAY...BUT THE MAIN STORY WILL BE WARMING TEMPERATURES. HIGHS
BOTH DAYS IN MANY LOCATIONS IN THE PIEDMONT SHOULD BE AT OR NEAR
95 DEGREES. HEAT INDICES SHOULD AT LEAST BE IN THE UPPER 90S IN
THE WARMER EAST AND SOUTHEAST ZONES...AND WILL HAVE TO WATCH DEW
POINTS OVER THE NEXT DAY OR TWO AS HEAT INDICES COULD END UP BEING
JUST A BIT HIGHER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AFTER A WARM START TO THE WEEKEND...RIDGING ALOFT GRADUALLY MOVES
EAST. THIS WILL RESULT IN GRADUALLY LOWERING THICKNESSES...MAKING
MAXES LOWER THAN WHAT THEY SHOULD BE FOR THE END OF THE WEEK INTO
SATURDAY. STILL...THE RIDGE IS CLOSE ENOUGH TO KEEP LOW PRESSURE
AND ANY STRONG FRONT AT BAY...WITH AT MOST CHANCE POPS FOR SHOWERS
AND THUNDERSTORMS DURING THIS PERIOD AND PARTICULARLY OVER HIGHER
TERRAIN. AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE WESTERN
GREAT LAKES EARLY NEXT WEEK A COLD FRONT MOVES EAST...BUT WEAKENS
AS IT HITS THE STRONG MID- AND UPPER-LEVEL RIDGE. FOR NOW...JUST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON THE SEVENTH DAY
SEEMS PRUDENT.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MESOSCALE CONVECTIVE COMPLEX NOW PUSHING FROM KY INTO WV AND WRN
VA HAS SHOWN A WEAKENING TREND THE LAST FEW HOURS...HOWEVER ALL
TAF SITES STAND A CHANCE FOR A THUNDERSTORM OVER THE NEXT FEW
HOURS...AND A VCTS HAS BEEN INCLUDED IN THE PREVAILING GROUP.
OVERALL CIGS SHOULD DROP TO MVFR WITH THUNDERSTORMS NEARBY...
ALTHOUGH BRIEF IFR CONDITIONS LASTING LESS THAN A HALF HOUR ARE
POSSIBLE AT ALL SITES AS THIS AREA OF SHOWERS/STORMS PASSES BY.

WE SHOULD SEE AN END TO PRIMARY PRECIP CHANCES THIS EVENING BASED
ON CURRENT TIMING AND EXTRAPOLATION OF MCC. FORECAST SOUNDINGS
GENERALLY SUPPORT CIGS LOWERING TO MVFR OVERNIGHT...ALTHOUGH WITH
WINDS EXPECTED TO STAY UP ABOVE 6 KTS OVERNIGHT...WE SHOULD NOT
SEE TOO MUCH IN THE WAY OF FOG...MVFR AT WORST. AN OVERNIGHT
MESOSCALE CONVECTIVE COMPLEX EITHER OVER OR JUST NORTH OF THE TAF
SITES APPEARS LIKELY AS WE SIT ON THE NORTHEAST SIDE OF THE LOW
LEVEL THETA-E RIDGE WITH A 45 KT LOW LEVEL JET NOSING IN FROM THE
WEST. LATER TAFS MAY NEED TO REFLECT THIS CHANCE IF IT MATERIALIZES.
THE COLUMN DRIES SHORTLY AFTER SUNRISE...SO EXPECT A TREND UP TO
VFR CONDITIONS BY 12-14Z WEDNESDAY MORNING. CONVECTIVE ACTIVITY
WILL TAPER OFF SOMEWHAT THURSDAY AND FRIDAY UNDER VERY WARM HIGH
PRESSURE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DJF
NEAR TERM...WSS/DJF
SHORT TERM...DJF
LONG TERM...DJF/BLAES
AVIATION...GIH/DJF
Hazardous weather outlook, Jun 3, 3:03 PM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT TUE JUN 3 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
403 PM EDT TUE JUN 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON
THROUGH THIS EVENING...WITH THE PRIMARY THREAT BEING DAMAGING WIND
GUSTS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY ONCE AGAIN BE STRONG LATER WEDNESDAY...AS
A COLD FRONT SINKS SLOWLY SOUTH. THURSDAY THROUGH SATURDAY...HEAT
INDICES WILL BE IN THE MID 90S TO NEAR 100 DEGREES ESPECIALLY OVER
THE PIEDMONT. ANYONE WHO WILL BE OUTDOORS SHOULD TAKE PRECAUTIONS
FROM THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY.

DJF

In the hours before

Special weather statement, Jun 3, 3:50 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
450 PM EDT TUE JUN 3 2008

VAZ011-019-WVZ042>045-032145-
ALLEGHANY-GILES-GREENBRIER-MERCER-MONROE-SUMMERS-
450 PM EDT TUE JUN 3 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SUMMERS...GREENBRIER...
MONROE...MERCER...GILES AND ALLEGHANY COUNTIES THROUGH 545 PM EDT...

AT 450 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 12 MILES NORTHWEST OF BECKLEY TO PINEVILLE...
MOVING EAST AROUND 50 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WENONAH... RAINELLE...
RUPERT... LICK CREEK... AND WILLIAMSBURG.

GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL... AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

GIH/WFO RAH
Local storm report, Jun 3, 4:06 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             SANDY RIDGE             36.50N 80.12W
06/03/2008  E0.75 INCH       STOKES             NC   PUBLIC

            PENNY SIZE HAIL AT JRS PIT STOP

&&

JBLAES
Local storm report, Jun 3, 4:09 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
509 PM EDT TUE JUN 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     DANBURY                 36.41N 80.21W
06/03/2008                   STOKES             NC   FIRE DEPT/RESCUE

            1 TREE DOWN ON MAIN STREET IN DANBURY.

&&

JBLAES
Special weather statement, Jun 3, 4:43 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
543 PM EDT TUE JUN 3 2008

VAZ011-018-WVZ042>044-032245-
CRAIG-GILES-MERCER-MONROE-SUMMERS-
543 PM EDT TUE JUN 3 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF
SUMMERS...MONROE...MERCER...CRAIG AND GILES COUNTIES THROUGH
645 PM EDT...

AT 543 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
JUMPING BRANCH...OR ABOUT OVER HINTON...MOVING EAST AT 37 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BUCK AROUND 550 PM EDT...INDIAN
MILLS AROUND 555 PM EDT...RED SULPHUR SPRINGS AROUND 600 PM EDT...
WAYSIDE AROUND 605 PM EDT...RAINES CORNER AROUND 610 PM EDT...ZENITH
AROUND 620 PM EDT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN TREE LIMBS. LIGHT OBJECTS SUCH AS
TRASH CANS COULD BE TOSSED AROUND.

WSS
Special weather statement, Jun 3, 4:45 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT TUE JUN 3 2008

WVZ043-044-032245-
MONROE WV-SUMMERS WV-
545 PM EDT TUE JUN 3 2008

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HINTON...OR ABOUT OVER
BLUESTONE STATE PARK...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR INDIAN MILLS AND BALLENGEE AT
555 PM EDT...WAYSIDE AND RED SULPHUR SPRINGS AT 600 PM EDT...RAINES
CORNER AND LINDSIDE AT 610 PM EDT AND NEAR UNION AND LAUREL BRANCH
BY 620 PM EDT.

EXPECT LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...SMALL HAIL..AND
WIND GUSTS TO AROUND 35 MPH AS THIS STORM PASSES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

WERT
Special weather statement, Jun 3, 5:47 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT TUE JUN 3 2008

VAZ019-020-WVZ042>045-040000-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...CLIFTON FORGE...HOT SPRINGS...
BLUEFIELD...HINTON...UNION...LEWISBURG
647 PM EDT TUE JUN 3 2008

A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE EAST
AT 30 MPH THROUGH SOUTHEASTERN WEST VIRGINIA AND INTO THE
ALLEGHANY HIGHLANDS OF WESTERN VIRGINIA BEFORE 730 PM EDT. SOME
OF THE STRONGER STORMS WILL BE ACCOMPANIED BY VERY HEAVY RAIN THAT
MAY PRODUCE LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO 40 MPH.

VAZ014-018-022>024-034-035-045>047-040000-
MONTGOMERY-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-
INCLUDING THE CITIES OF...RADFORD...BLACKSBURG...NEW CASTLE...
SALEM...FINCASTLE...LEXINGTON...BEDFORD...AMHERST...LYNCHBURG...
APPOMATTOX
647 PM EDT TUE JUN 3 2008

A LARGE AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE
INTO THE MID EVENING HOURS ALONG A BROAD LINE EXTENDING FROM
NORTH OF BLACKSBURG EAST THROUGH ROANOKE...BEDFORD...LYNCHBURG AND
BUCKINGHAM. SOME OF THE STRONGER STORMS WILL BE ACCOMPANIED BY
VERY HEAVY RAIN THAT MAY PRODUCE LOCALIZED FLOODING IN AREAS OF
POOR DRAINAGE...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS
TO 40 MPH.

WERT

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Roanoke (C)

When
June 3, 6:15 PM EST
Where
Roanoke (C) County, 0.55 mi SSW of (Roa)woodrum Fld Roa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.323, -79.985

Hail, Roanoke (C)

When
June 3, 6:16 PM EST
Where
Roanoke (C) County, 0.88 mi NW of Roanoke
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.280, -79.960

Hail, Roanoke (C)

When
June 3, 6:25 PM EST
Where
Roanoke (C) County, 1 mi NE of Roanoke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.280, -79.937

Tornado, Roanoke (C)

When
June 3, 6:27 PM EST to 6:30 PM EST
Where
Roanoke (C) County, 1.67 mi SW of Roanoke to 2.19 mi S of Roanoke
Rating
EF0
Path length
1.62 mi
Path width
60 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
37.251, -79.968

An EF0 Tornado, with wind speeds of approximately 70 to 80 mph, first touched down near the intersection of Welch Road, and Bluefield Blvd, near Fishburn Park at 6:27 PM EST. A narrow and very sporadic swath of tornado damage was observed on a southeast path ending on Robin Hood Road, just over one and a half miles away. The width of the tornado was 60 yards at its greatest. Damage was confined to trees blown down, with a few falling on homes, but there was not direct damage to homes or other structures.

Hail, Bedford

When
June 3, 7:04 PM EST to 7:09 PM EST
Where
Bedford County, Huddleston
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.170, -79.480

Hail, Campbell

When
June 3, 7:27 PM EST
Where
Campbell County, Lynch Station
Measured
1.75 in hail
Reported by
Public
Coordinates
37.150, -79.300

Lightning, Campbell

When
June 3, 8:36 PM EST
Where
Campbell County, Altavista
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.120, -79.300

Lightning struck a shed and caught it fire. Damage amounts are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121099, 121101, 121100, 121091, 121102, 121103, 121104.